Q. Every time I shower there is more hair around the drain. I used to have nice, thick hair but it is thinning rapidly and I would like to do something to slow or stop my hair loss. Is dandruff a contributing factor?
I also wonder if some of my medicines are making my hair loss worse. I take a drug called lovastatin to lower my cholesterol and atenolol for blood pressure. Are there any natural remedies that might reverse hair loss?
A. Dandruff does not cause hair loss, but many medications can lead to thinning. Both lovastatin (Mevacor) and atenolol (Tenormin) may cause hair loss in some people. It often comes as a surprise to patients to learn that many medications can actually cause hair thinning or hair loss.
This is not something that is frequently mentioned when a doctor writes a new prescription. Pharmacists may not discuss it either when they go to dispense a blood pressure pill or a medicine to lower cholesterol. That said, there are literally dozens and dozens of drugs that cause “alopecia,” doctorspeak for hair loss. Here is a link to our Guide to Hair and Nail Care. It has a list of common medications that can contribute to this problem.
Natural Approach to Hair Loss:
There are a number of ways to combat hair loss including drugs such as Rogaine and Propecia. Scottish dermatologists have demonstrated that a mixture of essential oils (thyme, lavender, rosemary and cedar) can also be effective in counteracting patchy baldness known as alopecia areata. To learn more about this approach, here is an article we wrote about this ancient Scottish remedy: “Aromatherapy for Hair Loss.”
Although dandruff does not directly lead to hair loss, it can be aggravating. Our Guide to Hair and Nail Care offers some suggestions for dealing with dandruff. It als provides an overview of Rogaine and Propecia.